Depression medications require doctor supervision

Think it’s a good idea to stop taking your antidepressant medication without first consulting your physician? Think again. According to a recent study, there are several risks involved in rapid antidepressant withdrawal. Sudden withdrawal from antidepressants not only results in the manifestations of withdrawal symptoms, but it also increases the risk of having their disorder re-emerge sooner and more often. For this reason, doctors often advise their patients not to stop taking their medications on their own, since they need to be gradually weaned from these medications over a certain amount of time.

Researchers followed 398 patients who were diagnosed with either major depressive disorder, bipolar disorders, and panic disorder, who were taking antidepressants for about 8.5 months. Of these patients, 261 were women and 137 were men, with an average age of 42. In the study, 188 stopped taking their antidepressant medications rapidly (in 7 days or less), and 210 underwent gradual or slow discontinuation process (in 14 days or more). They were then followed-up for nearly three years.

Results from the study revealed that stopping antidepressant medications rapidly can increase the likelihood of a new panic or a new major depression episode. According to the experts, this finding was similar to that of previous studies done in schizophrenic patients who abruptly stopped antipsychotic therapy.  The same was also true in people with bipolar disorders who rapidly discontinued lithium intake. In those patients, there was also an earlier, and even more severe, recurrence of their illness, and at shorter intervals than what was expected.

These findings have important implications in the clinical setting. Physicians may now have to warn their patients at the start of their treatment about the effects of rapid antidepressant withdrawal. Apparently, there exists a need to emphasize that rapidly stopping intake of antidepressants can put patients at increased risks of illness recurrence.

Remember that if you or someone you know is planning on stopping antidepressant medication, do not do so abruptly.  It is best to consult your doctor who can taper these prescriptions gradually over several weeks for optimal and lasting mental health.

Comments

  1. emonnem says:

    good information

  2. Anonymous says:

    That does sound kinda scary to me dude, wow.

    http://www.privacy-web.edu.tc

  3. Balur says:

    It take 2 full months before antidepressant start to kick in and you expect it to get out your system right away after you stop taking it? Sorry but you deserve to get withdrawal symptoms and suffer.

    Use your brain, if you don’t like the medication then stop it slowly. Not just for depression but any kind of medications.

  4. Fancy Scrubs says:

    Yes, its best to start on low doses and work up to higher if needed and the same for coming off them.

  5. Anrulo says:

    Eureka!!!
    How many investigators and patients has it taken to find out what anyone who’s been on antidepressants could guess. And has certainly been told to most “all-knowing-doctors” by more than one of their patients. But now that it has been “Ressearched” and “written down” perhaps more doctors will believe in it.
    This, Drug Companies never told them about because… the more relapses into depression or whatever else the more pills they sell again to one same patient.
    What goes on when people are not anymore on pills “is not their business”. Strange expression but with double-sense.

  6. Johnwarndt52 says:

    P$ychiatrists COUNT ON a certain percentage of their patients commiting suicide or going berserk after abrupt withdrawal. Without that, how would they keep up the illusion that drugs are absolutely necessary? Don’t give them the satisfaction. Quit if you want, but do it slowly, in small increments.

  7. Neal says:

    “How many investigators and patients has it taken to find out what anyone who’s been on antidepressants could guess.” – Exactly!!

  8. Guest says:

    Nice job generalizing all antidepressants.

  9. Andrew Green330 says:

    Paxil – seroxat – do not touch them they have ruined my life and filled my mind with black pus!

  10. bird1398 says:

    I’d like to know how many psychologists and psychiatrists have ever been on or currently take the medication that they are always pushing on others. Every shrink that I’ve ever spoke with have never taken any sort of psychiatric medication but yet they talk about them and there benifits, side effects, and withdrawl symptoms as if they have first hand experience with them. I’d like to dope those f*#ks up on one of these antidepressants for 5 or 6 months then take them off it and see what they think about the meds then. I mean, if they have a brain left to think with.

  11. KeikiChinatsuDollSerwahj says:

     @bird1398 U are absolutely right. If I would’ve known years ago what I know today abt antidepressant use, my life wouldn’t be the way it is now. These drugs have effed up my life, the effects have been horrendous. They experiment w/ ppl, saying a drug will make us better, dope us up, then we get worse. They don’t care for real, they see dollar signs. Zoloft, Paxil, Effexor, Remeron, Clonazepam, Abilify, Xanax, Trazodone, Wellbutrin, stay away!!! They will mess ur life up in ways that I can’t explain. DO YOUR OWN RESEARCH BEFORE U TAKE ANY DRUG.  ;-(

  12. MarkJacobs says:

    Seriously???  This article is ridiculous!!  Ok, so you may relapse and be depressed again…  I hardly think, that dangerous!!  Certainly not life-threatening!   I could understand, of the side effect was kidney failure, liver failure, but just a relapse???  OMG!!  Give me a break!  

  13. ns12391 says:

    The only reason I would say its dangerous, because this is how it is for me, I was cutting myself weekly and contemplating suicide daily before the antidepressants. If I stop taking them abruptly, although I haven’t, a relapse with more extremes and one that happens more frequently, might just let me kill myself.

  14. bradleethedawg says:

     @bird1398 “their benefits” not “there benifits”.  No wonder  you’re depressed – you’re illiterate

  15. bradleethedawg says:

     @ns12391 So what?   As it is now,  it’s not going to matter whether you’re here or gone. If you want to matter in life –   Instead of sitting around cutting yourself, why don’t you go down and volunteer at a homeless shelter, or a VA hospital where soldiers’ are trying to recover from 90% burns or missing limbs.    Or even at an animal shelter.   Make yourself USEFUL – it won’t take long for you to have an attitude adjustment. 

Category

Depression

Tags

, , ,